This site is intended for health professionals only
Tuesday 27 September 2016 Instagram
Share |

Stronger statins "cut heart risk"

Stronger statins "cut heart risk"

Statins could prevent thousands more heart attacks and strokes if they were used in stronger doses, according to a new study.

Scientists from Australia and the UK have found that using more intense doses could cut numbers of major heart attacks and strokes by a "highly significant" 15%.

They monitored nearly 40,000 high-risk patients after one year of taking either regular or intensive statin treatment to combat "bad" LDL cholesterol.

The results, published in medical journal The Lancet, included a 13% cut in heart-related death or non-fatal heart attacks and a 19% cut in patients needing bypass and other coronary treatments. There was also a 16% drop in strokes.

Lead researcher Colin Baigent, of Oxford University, said: "It is a continuous relationship right the way down to very low levels of LDL cholesterol."

The research found that statin doses had no significant effect on deaths due to cancer or other non-vascular causes.

Statins are among the world's biggest-selling drugs and are taken by millions of people each year. They block the action of a certain enzyme in the liver which is needed to make cholesterol.

But the researchers warned that simply raising the dose of simvastatin, the most commonly used statin in the UK, could lead to health problems.

Muscle weakness, known as myopathy, is a rare side-effect of simvastatin and in some cases it can lead to more serious muscle damage.

The researchers said: "Guidelines have proposed that high doses of generic statins be used to achieve these benefits, but such regimens may be associated with higher risk of myopathy.

"Instead, these benefits may be achieved more safely with newer, more potent statins."

The advice was backed by the British Heart Foundation, which part-funded the study.

Copyright © Press Association 2010

British Heart Foundation

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?